If you've gotten popular cheek fillers like Juvederm or Restylane, you may be familiar with one of their side effects—headaches. While some discomfort is expected, waking up with a pounding migraine after dermal filler injections in the cheeks can be worrying if you weren't expecting it.
No worries! This guide covers everything you need to know about headaches after cheek fillers—from causes and types to duration, treatment, and when to see a doctor for persistent, severe migraine pain that doesn't respond to medication or cold compresses.
First things first - why do cheek fillers hurt afterward anyway? There are a few reasons you might get headaches after injections:
The main cause of headaches after getting cheek fillers is the inflammation from injecting a foreign substance (dermal filler gel) into the delicate facial muscles and tissues. Your body responds to these injections with swelling, redness, and irritation as the surrounding tissue gets disrupted. This triggers the release of chemicals like histamine that dilate blood vessels and result in inflammation.
With most fillers being hyaluronic acid-based, they also attract water to the injection sites and cause added swelling. The combination of swelling and inflammation right by your temples and cheeks is what typically leads to side-effect headaches.
The injected gel lifting and stretching the facial skin can make connective tissue and muscles like the zygomaticus major and orbicularis oculi tense up. This sudden muscle tension, coupled with internal bruising from the needle injury, creates ideal conditions for a tension headache.
These types of headaches cause continuous, dull pain described as feeling like a tight band around your forehead or scalp. The sensation starts soon after the trauma of the injection and can last for days to weeks if swelling remains high.
In very rare cases, severe headaches after cheek fillers can signal vascular occlusion - where the injected gel cuts off blood supply to facial tissue. Symptoms arise when an artery gets blocked, reducing oxygen and nutrients to surrounding muscles and nerves.
This causes ischemia and inflammation in facial structures, leading to immediate and intense migraine-like headaches, as well as vision issues or sudden skin discoloration. This is an emergency complication that needs prompt medical care.
Feelings of anxiety and stress related to getting injectable procedures can also trigger headaches for some patients, separate from the physical effects of the injections. This headache-inducing mechanism is likely caused by surges in stress hormones and increased muscle tension due to anxiety surrounding the cosmetic treatment.
Relaxation techniques and counseling before the procedure may help patients prone to stress-related headaches manage those feelings and avoid post-treatment headaches caused by anxiety.
The most prevalent headaches reported following cheek augmentations are:
Each of these common headache types has a slightly different presentation and duration. But most resolve within 3 days with conservative treatment and ample rest. Let's look at how long you can expect side-effect headaches to last after cheek filler injections.
For the average patient, mild to moderate headaches are common for 2-3 days after non-surgical cheek augmentation. As your injection sites recover and swelling goes down, headache frequency and intensity should steadily decrease.
Here's a general timeline of headache duration after cheek fillers:
Severe or persistent headaches that don't respond to medication for over 3 days post-procedure could indicate complications and warrant medical examination.
Your provider will recommend an aftercare regimen to minimize the headaches, but here are some at-home remedies for relief:
Avoid rubbing or massaging the treated areas for 3-7 days as this can worsen irritation. Hot showers, steam facials, and alcohol should also be avoided temporarily when recovering from cheek filler headaches.
In most cases, headaches from cheek fillers will resolve naturally within 1-2 weeks. But if you experience any of the following, consult a healthcare provider immediately:
These can be signs of a rare but serious vascular occlusion, allergic reaction, or other complication that needs medical treatment. For very severe migraine headaches after cheek fillers that don't respond to prescription meds, your provider may dissolve some of the filler to relieve pressure on nerves.
Mild to moderate headaches are par for the course after injections to the sensitive cheeks and under-eye area. But these side-effect headaches due to swelling and muscle tension should steadily improve after a few days. Staying hydrated, limiting activity, and using cold compresses can speed up recovery.
Schedule an appointment with Dr. Lanna Aesthetics to discuss cheek augmentation in a safe and comfortable clinic environment. Their team will walk you through all potential side effects and make sure you have the optimal post-procedure regimen for smooth healing. You'll be in the best hands to minimize headaches and maximize your cosmetic filler results.